Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Experiencing pain behind ribs, rest and panadol helps. Have RA and on prednisone with Endone and valium. Suggest?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Hi, I am experiencing severe pain in the region of my back on the lower right hand side behind my ribs. It's a sharp, stabbing pain and this is the second episode but more severe than the first experienced in the last two weeks. Rest and Panadol helped the first time round. I have RA and among other DMARDS I am on nine mg of Prednisolone daily. The pain was intolerable last night and I added another five mg of Prednisolone to my meds as well as ten mg of Endone and five mg of Valium and four hourly Panadol Osteo. I am comfortable while immobile in this moment but any movement brings on the pain. Can you diagnose? Many thanks.
Posted Sun, 15 Sep 2013 in Bones, Muscles and Joints
Answered by Dr. Nsah Bernard 58 minutes later
Brief Answer:
It still seems fibromyalgia might be responsible

Detailed Answer:

Thanks for posting on XXXXXXX

It is very likely that fibromyalgia might still be the cause of the pain as you described it. That might be a tender point of fibromyalgia. Another alternative (likely) is costochondritis (an inflammation of a rib or the cartilage connecting a rib). Besides those two most likely cause, the others are less likely and are usually associated with other symptoms. Paradoxically, some pain medications can exhibit side effect of pain and you might suffering from this.
I would have loved personally to examine the area just to be sure of my impression but since that I am unable to do that, I suggest you see a doctor to have a look and maybe run a scan(if necessary).

Hope this helps and if you have any more questions, please feel free to ask.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Experiencing pain behind ribs, rest and panadol helps. Have RA and on prednisone with Endone and valium. Suggest? 28 minutes later
Thank you, just wondering if Costochondritis is an inflammatory condition associated with Rheumatoid Arthritis? I am also wondering if the cessation of Gold Injections (50 mg monthly) might be presenting these pain symptoms? I was advised by my rheumatologist that since my blood tests had been stable for some time we should stop the gold..."we have much better drugs in our arsenals thse days and it is an old-fashioned fashioned treatment", he said, ( though very successful for me for some twenty years now. I know Gold is cumulative and it has occurred to me ceasing it, ( four months now) inlammatory symptoms may have re-surfaced (?)
Answered by Dr. Nsah Bernard 7 hours later
Brief Answer:
it is hardly related to RA

Detailed Answer:
thanks for updating

There is no direct correlation between costochondritis and rheumatoid arthritsi but it could be a risk factor. Well i am not sure about the gold injection being responsible for the pain (as it does not appear to lead to pain as side effect). Stopping gold injection then observing is a good way to go since your blood tests seem to be normalizing and your pain subsided. Costochondritis usually occurs acutely and you can get relief with any other pain killer or allow the pain to die down if not severe. Do how ever talk with your rheumatologist about this new development. It will also be wise to rule out lung related conditions by doing a chest x XXXXXXX
If you are presently on treatment for fibromyalgia then it will be a good time to see your doctor for treatment adjustment. I want to believe that your present pain management protocol was also aimed at getting rid of the fibromyalgia pains.

Hope this helps.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Experiencing pain behind ribs, rest and panadol helps. Have RA and on prednisone with Endone and valium. Suggest? 3 hours later
Managed with drug protocol during the day, more comfortable standing, moving than sitting, visited the local doctor who as a first step, requested X-rays. Obviously no inflammatory, tissue will show up this way but he is concerned about possible osteoporosis complications due to the long-term use of steroids, despite a recent bone density scan revealing normal range results. I've upped the Prednisolone now to 25mg, 20mg of OxyContin plus 5 mg Endone and Panadol every 4 to 6 hours. Twenty mins. ago every movement I made was excruciating and I seemed to go into spasm where I could only shuffle backwards to sit down. The pain is constant but stabs intolerably with even the slightest movement. I took a 5mg Valium and sat with a hot pack for twenty mins and beginning to feel more comfortable. I don't know if this is info. you need or want to hear, just thought it may be of interest clinically for you.
Answered by Dr. Nsah Bernard 5 hours later
Brief Answer:
May agree with your doctor on osteoporos

Detailed Answer:

thanks for updating,

Given the description of the pain, it would be wise to start looking at osteoporosis as being the cause (since you have been on steroids for long and one of the long term side effects of steroid use is osteoporosis). The osteoporosis might be minute yet could cause some great deal of pain. I also have the impression that your pain might also be psychogenic and you might need other medications such as tricyclic antidepressant (e.g amitryptilline) or anxiolytics to help with the pain management.
I also recommend an MRI/CT scan which can give us more information.
Valium as a myolerelaxant and an anxiolytic at the same time can be helpful in your situation and if it works, then your pain might be either of psychogenic and/or muscle cramps origin. Also important to do blood tests such as serum calcium, Na, K, ASLO, CBC etc.
Amongst the medications you mentioned, prednisolone is the only one with side effect being bone pain. Bone pains are usually severe and excruciating. I feel you are already on too many pain medicines and you should be thinking of treatment adjustment. You can discuss with a pain management specialist or an anesthesist for better pain relief options.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor